Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 89, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 21, 2022, 2:29 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2022, 2:29 PM MDT (20:29 UTC)
- Expired
- Jul 21, 2022, 4:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colfax County, NM, Mora County, NM
The radar
The Albuquerque radar (KABX), 190 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4127 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WGUS55 KABQ 212029
FFWABQ
NMC007-033-212230-
/O.NEW.KABQ.FF.W.0089.220721T2029Z-220721T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
229 PM MDT Thu Jul 21 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Colfax County in northeastern New Mexico...
North Central Mora County in northeastern New Mexico...
* Until 430 PM MDT.
* At 229 PM MDT, Doppler radar indicated slow-moving thunderstorms
producing heavy rain across the warned area. Between 1 and 2
inches of rain have fallen. Additional rainfall amounts of 0.75 to
1.25 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Coyote Creek State Park and Guadalupita.
This includes the following highways...
State Road 434 between Mile Markers 12 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3622 10530 3633 10523 3632 10516 3631 10510
3624 10505 3614 10505 3608 10512 3605 10517
3613 10526
FLASH FLOOD...RADAR INDICATED
$$
152 follow-up statements
479
WGUS75 KABQ 212108
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
308 PM MDT Thu Jul 21 2022
NMC007-033-212230-
/O.CON.KABQ.FF.W.0089.000000T0000Z-220721T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
308 PM MDT Thu Jul 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR SOUTHWESTERN COLFAX AND NORTH CENTRAL MORA COUNTIES...
At 308 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Additional rainfall amounts of 0.25 to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Coyote Creek State Park and Guadalupita.
This includes the following highways...
State Road 434 between Mile Markers 12 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3622 10530 3633 10523 3632 10516 3631 10510
3624 10505 3614 10505 3608 10512 3605 10517
3613 10526
FLASH FLOOD...RADAR INDICATED
$$
15711
WGUS75 KABQ 212222
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
422 PM MDT Thu Jul 21 2022
NMC007-033-212232-
/O.EXP.KABQ.FF.W.0089.000000T0000Z-220721T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
422 PM MDT Thu Jul 21 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR
SOUTHWESTERN COLFAX AND NORTH CENTRAL MORA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM MDT for a portion of
north central New Mexico.
LAT...LON 3622 10530 3633 10523 3632 10516 3631 10510
3624 10505 3614 10505 3608 10512 3605 10517
3613 10526
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 11:46 AM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 21, 11:46 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1146 AM MDT Thu Jul 21 2022 .AVIATION... 18Z TAF CYCLE High pressure retrograding further west will bring SHRA/TS to the nrn and sw mts this afternoon, as well as hot temperatures in the 90s and low 100s. Given relaxed flow aloft, convective activity will continue to have slow and erratic motion in addition to the typical hazards of small hail, gusty downburst winds, and locally heavy rainfall. Prevailing motion will move storms slowly south to southeast at around 10 kts. Any direct hits to terminals will be capable of MVFR vsbys due to heavy rain. Convective activity will persist into the late evening hours before tapering off overnight. 12 && .PREV DISCUSSION...324 AM MDT Thu Jul 21 2022... .SYNOPSIS... Daily rounds of showers and thunderstorms are expected for the next 7 days with a continued risk of locally heavy rainfall. Scattered to numerous storms are forecast to track to the south and southeast off the high terrain again today. Storm motions will become slow and erratic Friday and Saturday, then cells will track more to the north and northeast during the first half of the coming work week as a more traditional monsoon flow sets up. High temperatures will fall a few to several degrees today from yesterday's hot readings, but highs will remain a few to around 9 degrees above normal through the end of the week. Temperatures are forecast to fall below normal over northern, central, and especially western areas during the first half of next week, when the risk of locally heavy rainfall will increase. && .DISCUSSION... SHORT TERM...(TODAY THROUGH FRIDAY)... Today, the upper high will remain parked over northern AZ with geopotential heights reducing by 2-4 decameters across NM, and this will allow temperatures to cool a couple to a few degrees in most central to eastern zones. This will not be the case over the northwest plateau that will be closer to the dome of high pressure and hence hotter with triple digit temperature readings expected again. Therefore, another Heat Advisory will be issued for this lone zone. Dry air will continue to wrap into the northwestern quadrant of NM, where a dearth of storms is expected. The best moisture across the state will be found along and east of the central mountain chain where rising PWATs of roughly 1.0 to 1.2 inch will be common. This moisture combined with less subsidence from the weaker presence of high pressure will make the eastern half of NM a favored area for storms, initiating along the high terrain before eventually expanding to some of the high plains and regenerating along mesoscale cold pools in these lower elevation areas. With the Sangre de Cristos being the prime initiation point, and cells drifting south southeastward into a steady low level inflow from the south southeast, it seems prudent to issue a Flash Flood Watch for the eastern slopes to account for Hermits Peak-Calf Canyon burn scar flooding possibilities. High moisture will be present over the Gila and southwestern high terrain where a secondary focus for storms is expected, but confidence in any flooding is lower there. High resolution models and CAMs indicate the Jemez could also see a scattered cells too this afternoon, but storms will likely have difficulty filling into the middle Rio Grande valley again. The eponymous upper high will wobble closer to it regional Four Corner’s origin on Friday with minimal changes in the height fields over NM. Therefore, the heat will persist over the northwestern plateau zone which looks to be the hot spot in the forecast area with remaining zones not trailing too far behind. The spatial distribution of moisture will not alter too much on Friday with the northwestern zones remaining dry. Numerous storms are expected to initiate over the southwestern, south central and northern mountains Friday afternoon with isolated to scattered cells being common in most remaining zones (outside of the northwest). 52 LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)... Scattered to numerous showers and thunderstorms will redevelop each afternoon and evening this weekend, favoring the east slopes of the central mountain chain westward. The 500 mb high pressure center is forecast to weaken some this weekend while shifting gradually eastward from over the Four Corners Friday night to over OK and AR by Sunday night. Some models also depict a somewhat moist backdoor front dipping into northeast areas on Saturday night. PWATs are forecast to climb some this weekend in the process, generally varying around 0.8-1.20 inches, which will increase the risk of locally heavy rainfall. Storm motions will be slow and erratic until Sunday, when the upper high may shift far enough east for general cell movement toward the northwest and north across the forecast area. After another hot day Saturday with high temperatures a few to around 10 degrees above normal, readings are forecast to fall a few to around 7 degrees over all but the southeast plains on Sunday. A more traditional monsoon moisture stream is forecast to track north and northeastward mainly over western and north central NM during the first half of the coming work week as the main upper high remains centered east of NM, and a weaker high pressure lobe forms over the Great Basin. Models depict some embedded disturbances tracking northward within the monsoon flow enhancing instability at times, especially along and west of the continental divide. The NBM depicts some storms spreading over central and northeast parts of the forecast area each day as well, with the southeast plains least favored for precipitation. PWATs are forecast by the GFS to climb around 1-1.3 inches Monday and Tuesday, when there will be the greatest risk of locally heavy rainfall and flash flooding. With all the moisture in place, high temperatures are forecast to fall from a few to around 8 degrees below normal each afternoon during the first half of the work week, except for readings a few to around 8 degrees above normal on the far eastern plains. 44 && .FIRE WEATHER... High pressure will stay in northern AZ today before moving into the Four Corners on Friday and eventually over the Colorado-New Mexico border by the weekend. This will keep drier and hotter conditions in place over northwestern NM today and Friday where high Haines indices and low afternoon humidity of less than 15 percent will be present. Elsewhere, scattered areas of wetting rain will be common, especially along the central mountain chain and southwestern mountains with lesser chances in the eastern plains and even more-so into the Rio Grande valley. The moisture will slowly start to feed into northwestern zones this weekend and into early next week while drier air begins to slide southward into the plains. Amid the dry conditions, the plains will stay hot into next week, but the added moisture will act as a moderator to the temperatures in central and western zones. Overall, prevailing wind speeds will stay light to moderate over the next few days, but thunderstorm outflows can of course produce abrupt disruptions with brief and locally strong gusts. Good to excellent RH recovery is expected to continue each night and early morning period, even in areas that will succumb to lower afternoon humidity. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for the following zones... NMZ201. Flood Watch until 10 PM MDT this evening for the following zones... NMZ215. &&
In the hours before
Special weather statement, Jul 21, 1:41 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
141 PM MDT Thu Jul 21 2022
NMZ214-215-228-212015-
Far Northeast Highlands-Southern Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-
141 PM MDT Thu Jul 21 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL MORA
AND SOUTHWESTERN COLFAX COUNTIES THROUGH 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ocate, or 18 miles northeast of Mora, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ocate, Coyote Creek State Park, Ojo Feliz and Guadalupita.
This includes State Road 434 between Mile Markers 13 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3623 10533 3635 10515 3620 10482 3596 10512
TIME...MOT...LOC 1941Z 304DEG 18KT 3619 10513
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
15Special weather statement, Jul 21, 2:06 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT Thu Jul 21 2022
NMZ226-239-212030-
Eastern Lincoln County-South Central Mountains-
206 PM MDT Thu Jul 21 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN LINCOLN
COUNTY THROUGH 230 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or 16 miles east of Ruidoso, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hondo, Tinnie, Glencoe and San Patricio.
This includes Highway 380 between Mile Markers 101 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3328 10532 3330 10532 3330 10551 3332 10553
3349 10543 3341 10515 3322 10531
TIME...MOT...LOC 2005Z 274DEG 6KT 3338 10539
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
15Special weather statement, Jul 21, 2:15 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
215 PM MDT Thu Jul 21 2022
NMZ214-215-228-212045-
Far Northeast Highlands-Southern Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-
215 PM MDT Thu Jul 21 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL MORA COUNTY
THROUGH 245 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Coyote Creek State Park, or 13 miles north of Mora, moving southeast
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Cueva, Ocate, Coyote Creek State Park, Chacon, Ojo Feliz,
Guadalupita, El Turquillo, Luceros and Rainsville.
This includes the following highways...
State Road 121 between Mile Markers 5 and 8.
State Road 434 between Mile Markers 2 and 18, and between Mile
Markers 20 and 22.
State Road 518 between Mile Markers 20 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3621 10542 3627 10518 3610 10482 3593 10494
3588 10526
TIME...MOT...LOC 2014Z 337DEG 8KT 3616 10525
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
15Special weather statement, Jul 21, 2:22 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT Thu Jul 21 2022
NMZ228-229-212100-
Far Northeast Highlands-Northeast Highlands-
222 PM MDT Thu Jul 21 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL AND SOUTH CENTRAL MORA COUNTIES THROUGH 300 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Watrous, or 19 miles southwest of Wagon Mound, moving southeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watrous, Valmora and Shoemaker.
This includes Interstate 25 between Mile Markers 360 and 375.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3589 10494 3590 10492 3589 10491 3589 10488
3575 10467 3560 10502 3585 10511 3591 10495
TIME...MOT...LOC 2022Z 324DEG 6KT 3581 10497
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
15The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:32 PM MDT | Special Weather Statement | ABQ | Curry | 28 min |
| Jul 20, 7:10 PM MDT | Special Weather Statement | ABQ | Curry | 35 min |
| Jul 20, 7:46 PM MDT | Special Weather Statement | ABQ | Roosevelt | 44 min |
| Jul 20, 8:22 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| Jul 20, 8:31 PM MDT | Special Weather Statement | ABQ | Roosevelt | 44 min |
| Jul 21, 3:06 AM MDT | Flood Watch | ABQ | Colfax, Mora, San Miguel | 19 hr |
| Jul 21, 3:09 AM MDT | Heat Advisory | ABQ | McKinley, San Juan | 17 hr |
| Jul 21, 12:11 PM MDT | Flash Flood Warning | ABQ | San Miguel | 7 hr |
| Jul 21, 12:33 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 117 min |
| Jul 21, 12:42 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 34 min |
| Jul 21, 1:13 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 5 hr |
| Jul 21, 1:16 PM MDT | Flash Flood Warning | ABQ | San Miguel, Santa Fe | 3 hr |
| Jul 21, 1:41 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
| Jul 21, 1:50 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 39 min |
| Jul 21, 2:06 PM MDT | Special Weather Statement | ABQ | Lincoln | 24 min |
| Jul 21, 2:15 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jul 21, 2:21 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 21, 2:22 PM MDT | Special Weather Statement | ABQ | Mora | 38 min |
| Jul 21, 2:50 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 3 hr |
| Jul 21, 3:22 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 113 min |
| Jul 21, 3:28 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Jul 21, 3:37 PM MDT | Areal Flood Advisory | ABQ | Colfax | 113 min |
| Jul 21, 3:48 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 29 min |
| Jul 21, 3:55 PM MDT | Special Weather Statement | ABQ | Guadalupe | 35 min |
| Jul 21, 4:04 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Jul 21, 4:05 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Jul 21, 4:17 PM MDT | Flash Flood Warning | ABQ | Colfax, Union | 3 hr |
| Jul 21, 4:30 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Jul 21, 4:36 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 114 min |
| Jul 21, 4:37 PM MDT | Special Weather Statement | ABQ | 38 min | |
| Jul 21, 4:44 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 2 hr |
| Jul 21, 4:46 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Union | 119 min |
| Jul 21, 4:49 PM MDT | Special Weather Statement | ABQ | Harding | 26 min |
| Jul 21, 4:50 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Jul 21, 4:53 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
| Jul 21, 5:08 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 21, 5:17 PM MDT | Special Weather Statement | ABQ | Guadalupe | 28 min |
| Jul 21, 5:18 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| Jul 21, 5:26 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.